News

FDA warns gabapentin, pregabalin may cause serious breathing problems


 

Gabapentin and pregabalin are associated with serious breathing problems when used with central nervous system depressants or in patients with lung problems, according to a Dec. 19 drug safety alert from the Food and Drug Administration. Elderly patients who take these drugs also are at increased risk of breathing problems, the announcement said.

FDA icon Wikimedia Commons/FitzColinGerald/ Creative Commons License

Gabapentin (marketed as Neurontin, Gralise, and Horizant) and pregabalin (Lyrica and Lyrica CR) are used to treat seizures, nerve pain, and restless legs syndrome. Physicians increasingly are prescribing these medications, and people are misusing and abusing these drugs more frequently, the agency said. Gabapentin and pregabalin often are combined with central nervous system depressants such as opioids, antianxiety medicines, antidepressants, and antihistamines, which increases the risk of respiratory depression.

Conditions that reduce lung function, including chronic obstructive pulmonary disease (COPD), also increase the likelihood of breathing problems when taking gabapentin and pregabalin.

“There is less evidence supporting the risk of serious breathing difficulties in healthy individuals taking gabapentinoids alone. We will continue to monitor these medicines as part of our routine monitoring of all FDA-approved drugs,” the announcement said.

The FDA is requiring new warnings about the risk of respiratory depression in the prescribing information of gabapentinoids. In addition, drug manufacturers must further assess the abuse potential of these drugs, particularly in combination with opioids.

Patients and caregivers should seek immediate medical attention for respiratory problems, which can be life threatening. Symptoms include confusion or disorientation; unusual dizziness or lightheadedness; extreme sleepiness or lethargy; slowed, shallow, or difficult breathing; unresponsiveness; and bluish-colored or tinted skin, especially on the lips, fingers, and toes.

Physicians should start gabapentinoids at the lowest dose and monitor patients for symptoms of respiratory depression and sedation when coprescribing these drugs with an opioid or other central nervous system depressant such as a benzodiazepine, according to the FDA.

The agency reviewed 49 case reports that were submitted between 2012 and 2017. Among these cases, 12 people died from respiratory depression with gabapentinoids. All of the patients who died had at least one risk factor.

Gabapentin first was approved in 1993, and pregabalin was approved in 2004. Drug adverse events and side effects can be reported online, the agency noted.

Next Article: